Mixing Opiates with Alcohol

By DFCAdmin in Blogs | | 21 Aug 2017
 

opiates-alcohol-mixing

Like alcohol, opiate drugs and substances, including hydrocodone, oxycodone, and heroin, are central nervous system depressants. When a person simultaneously drinks alcohol and ingests opiates, the two substances have a multiplier and not an additive effect. That is, the depressant effects created by the opiates do not only add to the alcohol depressant effects, but multiply those effects to dangerous and potentially fatal levels. There are few, if any, safe instances in which a person can safely mix drugs and alcohol. Mixing opiates and alcohol is at the far extremes of an unsafe combination.

Notwithstanding the dangers, people continue to mix opiates and alcohol on mistaken assumptions that the combination creates longer-lasting sensations of euphoria or more intense relaxation. Those sensations are likely associated with the extremely depressed metabolic rate that results from mixing two depressant substances. The combination of alcohol and opiates will slow a person’s heart  and respiratory rates to a point where they can stop altogether, leading to fatality. Opiates also increase the metabolic absorption rate of alcohol. A person who is using opiate drugs will become intoxicated more quickly when he consumes alcohol on top of the opiates. These dangers are particularly enhanced when a person is using illegal opiate substances, such as heroin, where opiate concentrations are unknown or are extremely variable.

An individual who has combined alcohol and opiates will exhibit symptoms such as slurred speech, dizziness, extreme drowsiness, loss of coordination, and confusion. Emergency responders have been trained to watch for these and other symptoms and to administer an opiate antidote, like naloxone, which also goes by the brand name, Narcan, to counteract opiate overdose effects. Naloxone binds to the same receptors in a person’s body that are targeted by opiates to block the opiates from binding to those receptors and depressing that person’s metabolism. Recognizing that a person is suffering from an opiate overdose or from the multiplicative effects of combining opiates and alcohol is the key to successful naloxone treatment.

 

Design For Change offers a social detox model that can safely and effectively help you withdraw from polysubstance abuse of alcohol and opiates. If you are struggling, you are not a failure. Find victory and success by calling for help today: (877) 267-3646